# SDR 2011FA0000280

- Difficulty date: April 30, 2011
- Submitted: May 1, 2011
- Operation: General aviation
- Aircraft: N18SY
- Make and model: Piper PA-18
- Aircraft serial: 18387
- Aircraft time: 3,750 hours
- Engine: Lyc O320B2B
- Engine time: 2,752 hours
- System (JASC): 8500 · Engine (Reciprocating)
- Part: Retainer
- Part number: LW14995
- Condition: Broken
- Location: Engine
- Part time: 37 hours
- Stage of operation: NR
- How discovered: 9
- Nature of condition: O
- Precautionary procedure: O

## Discrepancy

37 HOURS SINCE THE ENGINE WAS LAST REASSEMBLED, THE VALVE COVERS WERE REMOVED. BROKEN PUSH ROD RETAINER SPRINGS WERE FOUND IN 3 OUT OF 4 CYLINDERS.  1 BROKEN STEEL SPRING PIECE HAD BEEN BENT BY THE ROCKET ARM AND HAD SIGNIFICANTLY DENTED THE VALVE COVER NEARLY PENETRATING THE COVER. THE BROKEN LW14995 SPRINGS WERE ALL .030 IN. THICK AND BRIGHTLY PLATED. THE SPRINGS ARE .040 IN. THICK AND NOT PLATED.  THIS PROBLEM IS WELL KNOWN IN THE GA COMMUNITY.
